First aid treatment is essential for anaphylaxis, a severe form of allergic reaction as this condition can lead to shock, life-threatening respiratory distress and collapse of the cardiovascular system.
Anaphylaxis is a severe form of allergic reaction. This condition can lead to anaphylactic shock, life-threatening respiratory distress and collapse of the cardiovascular system.
In people who are hypersensitive to a certain substance, anaphylaxis can start within minutes, but may sometimes occur up to several hours after exposure.
Many people develop anaphylaxis when exposed to allergenic substances, such as:
- Certain foods like nuts and sea foods
- Certain drugs, antibiotics being the most common
- Other chemical substances
But anaphylaxis can occur in some people without known causes as well.
Depending on a person’s level of sensitivity to a substance and the degree of his or her exposure to it, the patient may develop the following symptoms:
- Severe swelling of lips and eyes
- Constriction of the throat due to swelling, which can cause breathing problems
- Dizziness and mental confusion
- Digestive problems, including abdominal cramps, nausea, vomiting and diarrhea
- Decreased blood pressure
- Shock and circulatory collapse
Anaphylaxis is a serious condition. If not immediately reversed, a person can die due to anaphylactic shock and respiratory failure. The good news is that it can be reversed if proper management is given in time.
Precautionary measures to take
If you or someone in your family has suffered anaphylaxis in the past, you need to avoid exposing yourself to substances that you are sensitive to. Also be sure to always carry antihistamine medications with you. Antihistamine drugs include diphenhydramine (Benadryl), loratadine (Claritin) and many more.
You may also need to keep epinephrine handy. This prescription drug is commonly used to reverse the effects of severe anaphylaxis reactions. It comes in an injection form only. EpiPen is an epinephrine preparation that comes in a convenient auto-injector form, and can easily be administered.
To better handle an anaphylactic emergency, ensure that every responsible member of the family is familiar with the right medications as well as how to administer them.
You may also need to attend a CPR class to enable you do resuscitation techniques, should the need arises.
What to do when somebody is suffering from anaphylactic reaction:
It is essential that you are familiar with the signs and symptoms of anaphylaxis so you can identify it right away. Also, as always, you need to have a cool head and stay alert to be able to respond properly to any emergency.
When you see someone manifesting the signs and symptoms of anaphylaxis, you should do the following:
- Call 911 or the local emergency number in your area.
- Check for special medications that might be carried by the patient for his allergies, like antihistamines and epinephrine.
- Administer the drug as directed. Auto-injector epinephrine should be injected in the person’s thigh, holding it for a few seconds. Massage the injection site for 10 seconds to promote drug absorption.
- If the patient can swallow a pill without choking, give him antihistamine.
- Have the person lie still on his or her back while keeping the feet several inches higher than the head.
- Loosen constricting clothing. If the person is wearing a belt, unfasten it.
- Put a blanket over the person, and do not give anything else to drink.
- If the person vomits, or mouth bleeding occurs, turn the person to the side to prevent choking.
- If breathing or movement is not noted, start performing CPR until the person’s breathing returns.
Image via Wikipedia
First aid treatment is essential in an anaphylactic reaction. With it, the patient’s chances of survival are significantly increased. But without proper and timely first aid treatment, the life of a person suffering from anaphylaxis is highly threatened. Therefore, be sure to be prepared for such emergencies especially if someone in your family has suffered anaphylaxis before.